Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Quad Cities, IA

April 20, 2025Benton County, Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Apr 20, 2025, 7:49 PM CDT for Benton County, Johnson County, Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2025, 7:49 PM CDT (00:49 UTC)
Expired
Apr 20, 2025, 11:13 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Benton County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
711 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 6:36 PM CDT, 1 hour 13 minutes earlier. Its key messages:

  • A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80.
  • There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms.
  • Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall.
  • Temperature warming into the 70s this upcoming week with periodic chances for showers and storms.
Area forecast discussion, Apr 20, 6:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- A strong storm system will impact the area today and tonight
  bringing widespread rainfall and possibly a few severe storms
  south of I-80.

- There is an Enhanced Risk for severe storms across portions of
  NE Missouri with a Slight Risk extending northward just south
  of the I-80 corridor. Damaging winds, large hail, and
  isolated tornadoes are possible with the strongest storms.

- Localized flash flooding is possible mainly west of the
  Mississippi River, where WPC has a Slight Risk for excessive
  rainfall. Isolated areas that get hit by several rounds of
  storms could receive 3"+ of rainfall.

- Temperature warming into the 70s this upcoming week with
  periodic chances for showers and storms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 115 PM CDT Sun Apr 20 2025

GOES water vapor imagery shows a potent upper low over north-
central Oklahoma with new convective development occurring
downstream beneath a mid-level dry slot. This area of convection
is intensify across eastern Oklahoma and southeast Kansas, and
heading into southwest Missouri. SPC mesoanalysis had a 1008mb
surface low positioned over northern Oklahoma with an effective
warm front stretching across central Missouri, marked by a jump
in temperatures to the mid 70s and notable clearing on visible
satellite imagery.

The upper wave and associated surface low will continue to lift
to the NNE into this evening, eventually pulling the warm
sector into southern portions of the forecast area. Widespread
cloud cover may limit instability to a certain extent; however,
surface temperatures and dewpoints reaching the mid/upper 60s
and upper 50s/low 60s should yield MLCAPE between 500-1000 J/kg
south of I-80 by the late afternoon and evening. Strong forcing
for ascent associated with the low and convergence along the
cold front will lead to widespread moderate to heavy rainfall.
CAMs continue to show an organized QLCS moving into our
southwest counties between 3 - 6 PM, then tracking to the NNE
toward the Mississippi River between 5 - 9 PM, gradually
weakening with time.

HREF mean 2-5 km updraft helicity values are highest generally
along and south of Highway 34 where embedded, or even a few
discrete supercells are most probable. The high shear
environment with 0-3 km bulk values between 35-45 kts are
supportive of QLCS mesovortices, which could lead to a few
narrow corridors of damaging winds and potentially a few
tornadoes across the southern outlook area. Additionally, any
sustained semi-discrete cells could pose a large hail risk.
Another concern due to repeated rounds of storms and heavy
rainfall is for isolated areas to receive 3"+ of total rainfall,
which could lead to localized flash flooding. The area most at
risk for this appears to be west of the Mississippi River and
south of Highway 30.

SPC Outlook: The Enhanced Risk has been shifted northward to
include portions of northeast Missouri, and the Slight Risk
remains in place just south of the I-80 corridor. Damaging
winds, large hail, and a few tornadoes are possible with the
strongest cells late this afternoon and into early tonight.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 115 PM CDT Sun Apr 20 2025

Monday through Saturday: the pattern remains somewhat active
despite zonal flow aloft. Periodic shortwaves will translate
through the region, which could spark off some additional
showers and storms, but exact timing and location details remain
uncertain this far out. Temperatures are expected to gradually
warm up into the 70s for much of this time-frame, cooling into
the 60s on Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 636 PM CDT Sun Apr 20 2025

An area of low pressure over north-central Missouri will
continue to lift northeastward towards our region this evening,
bringing widespread showers and thunderstorms. MVFR/IFR ceilings
and visibilities are likely, with perhaps some brief LIFR
conditions possible with the stronger storms. Some of these
storms could be strong to severe, mainly for BRL, with damaging
winds being the main threat. As the low passes through late this
evening into the overnight hours, winds are expected to shift
dramatically, ultimately becoming west-northwesterly and
remaining gusty. Once the showers and storms diminishes, IFR
ceilings will gradually improve throughout the day Monday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Haase/Uttech
AVIATION...Schultz
Hazardous weather outlook, Apr 20, 2:07 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
207 PM CDT Sun Apr 20 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
207 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong storm system is expected to bring widespread rain and a
few thunderstorms to the outlook area today into this evening.
Heavy rainfall and a few severe storms are possible, with the main
threats damaging wind and large hail, especially this evening. A
few tornadoes are also possible mainly south of Highway 34.

The Storm Prediction Center has an Enhanced Risk (Level 3 of 5)
across portions of northeast Missouri, a Slight Risk extending to
the north just south of the Interstate 80 corridor, and a Marginal
Risk up to the Highway 30 corridor.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

GENERAL STORM MOTION OF THE DAY:

Toward the northeast at 40 to 45 mph.

Haase/Uttech

In the hours before

Special weather statement, Apr 20, 4:18 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT Sun Apr 20 2025

IAZ098-MOZ009-010-202200-
Van Buren IA-Clark MO-Scotland MO-
418 PM CDT Sun Apr 20 2025

...Strong thunderstorms will impact portions of western Van Buren,
western Clark and Scotland Counties through 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of
Bloomfield to 6 miles southeast of Brashear. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hitt, Wyaconda, Douds, Selma, South Gorin, Prospect Grove, Arbela,
Lake Sugema Campground, Scotland County Fairgrounds, Fairmont,
Memphis, Lacey Keosauqua State Park, Mount Sterling, Cantril, Azen,
Kilbourn, Etna, Van Buren County Fairgrounds, Sand Hill, and Memphis
Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.

&&

LAT...LON 4059 9235 4060 9218 4090 9218 4090 9196
      4026 9189 4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 2117Z 224DEG 35KT 4067 9235 4009 9228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gunkel
Local storm report, Apr 20, 7:01 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
701 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Rain             2 NNW Marion            42.06N 91.61W
04/20/2025  M1.00 Inch       Linn               IA   Trained Spotter

&&

DC
Local storm report, Apr 20, 7:10 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
710 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Rain             1 ENE Fairfax           41.93N 91.76W
04/20/2025  M1.00 Inch       Linn               IA   Trained Spotter

            still raining.

&&

DC
Local storm report, Apr 20, 7:15 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
715 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Gst     1 SE Beaverdale         40.84N 91.21W
04/20/2025  M60 MPH          Des Moines         IA   Trained Spotter

            Estimated wind speeds of 55 to 60 MPH.

&&

DC
Local storm report, Apr 20, 7:28 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
728 PM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Tstm Wnd Gst     Burlington Regional Air 40.79N 91.13W
04/20/2025  M61 MPH          Des Moines         IA   Public

            Measured a 53 knot gust. Also occurred at
            714 PM CDT.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:14 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa61 min
Apr 20, 7:25 PM CDTSevere Thunderstorm WarningDVNCedar, Des Moines, Johnson, Jones, Louisa, Muscatine and 1 more65 min
Apr 20, 7:33 PM CDTTornado WarningDVNDes Moines, Louisa42 min
Apr 20, 8:00 PM CDTTornado WarningDVNMuscatine, Scott32 min
Apr 20, 8:08 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott67 min
Apr 20, 7:00 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough60 min
Apr 20, 7:33 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren42 min
Apr 20, 7:37 PM CDTTornado WarningDVNHancock, Henderson, McDonough, Warren23 min
Apr 20, 7:55 PM CDTSevere Thunderstorm WarningDVNMcDonough, Mercer, Warren65 min
Apr 20, 7:57 PM CDTTornado WarningDVNWarren23 min
Apr 20, 8:31 PM CDTSevere Thunderstorm WarningDVNHenry59 min
Apr 20, 8:36 PM CDTTornado WarningDVNHenry, Mercer39 min
Apr 20, 8:52 PM CDTTornado WarningDVNHenry34 min
Apr 20, 9:06 PM CDTTornado Warning Tornado observedDVNHenry, Rock Island, Whiteside24 min
Apr 20, 9:14 PM CDTTornado WarningDVNBureau, Henry, Whiteside31 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.